Alert archive / New Jersey / Coastal Flood Advisories in 2019

Coastal Flood Advisory 13, NWS Philadelphia/Mount Holly

May 14, 2019Bucks County, Delaware County, Philadelphia County, Pennsylvania; 4 counties in New Jersey

NWS Philadelphia/Mount Holly issued this coastal flood advisory at May 14, 2019, 2:10 AM EDT for Bucks County, Delaware County, Philadelphia County, Pennsylvania; 4 counties in New Jersey. It took effect at May 14, 2019, 8:00 AM EDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
May 14, 2019, 2:10 AM EDT (06:10 UTC)
In effect from
May 14, 2019, 8:00 AM EDT
Expired
May 14, 2019, 1:00 PM EDT
In force
5 hr
Issued by
NWS Philadelphia/Mount Holly

Counties Burlington County, NJ, Camden County, NJ, Gloucester County, NJ, Mercer County, NJ, Bucks County, PA, Delaware County, PA, Philadelphia County, PA

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 6.2 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2019-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2019-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
469 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

026 
WHUS41 KPHI 140610
CFWPHI

Coastal Hazard Message
National Weather Service Mount Holly NJ
210 AM EDT Tue May 14 2019

NJZ015-017>019-PAZ070-071-106-141700-
/O.CAN.KPHI.CF.Y.0012.000000T0000Z-190514T1700Z/
/O.NEW.KPHI.CF.Y.0013.190514T1200Z-190514T1700Z/
Mercer-Gloucester-Camden-Northwestern Burlington-Delaware-
Philadelphia-Lower Bucks-
210 AM EDT Tue May 14 2019

...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 1 
PM EDT THIS AFTERNOON...

The National Weather Service in Mount Holly has issued a Coastal 
Flood Advisory, which is in effect from 8:00 AM this morning until
1:00 PM this afternoon.

* LOCATION...The tidal Delaware River and its tidal tributaries 
  down to the Commodore Barry Bridge area.

* TIMING...High tide occurs between 9:00 AM and noon today.

* COASTAL FLOOD IMPACTS...Up to one half foot of saltwater 
  inundation above ground level is possible in low-lying areas 
  near shorelines and tidal waterways. Minor roadway flooding is 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Coastal Flood Advisory means that minor tidal flooding is 
expected. Minor tidal flooding often results in some road 
closures. Usually, the most vulnerable roadways will flood.

Do not leave your vehicle at a location that is prone to tidal 
flooding. Do not drive your vehicle through flood waters. The 
water may be deeper than you think it is. You will be putting 
yourself in danger and your vehicle may be damaged, leading to 
costly repairs.

Visit the Advanced Hydrologic Prediction Service at 
water.weather.gov/ahps for additional water level and flood impact
information for your local tide gauge.

&&

Time of high total tides are approximate to the nearest hour.

Burlington NJ
MLLW Categories - Minor 9.3 FT, Moderate 10.3 FT, Major 11.3 FT
MHHW Categories - Minor 1.6 FT, Moderate 2.6 FT, Major 3.6 FT

             Total      Total    Departure          
 Day/Time    Tide       Tide     from Norm   Flood  
            ft MLLW    ft MHHW       ft      Impact 
 --------  ---------  ---------  ---------  --------
 14/11 AM     9.6        1.9        1.6       Minor    
 15/12 AM     9.3        1.6        1.1       Minor    
 15/12 PM     9.1        1.4        0.9        None    
 16/01 AM     9.5        1.8        0.8       Minor    
 16/01 PM     9.0        1.3        0.7        None

Philadelphia PA
MLLW Categories - Minor 8.2 FT, Moderate 9.2 FT, Major 10.2 FT
MHHW Categories - Minor 1.5 FT, Moderate 2.5 FT, Major 3.5 FT

             Total      Total    Departure          
 Day/Time    Tide       Tide     from Norm   Flood  
            ft MLLW    ft MHHW       ft      Impact 
 --------  ---------  ---------  ---------  --------
 14/10 AM     8.5        1.8        1.6       Minor    
 14/11 PM     7.8        1.1        0.8        None    
 15/11 AM     7.6        0.9        0.6        None    
 16/12 AM     8.0        1.3        0.6        None    
 16/12 PM     7.4        0.7        0.4        None

&&

$$

Iovino
1 follow-up statement
065 
WHUS41 KPHI 141645
CFWPHI

Coastal Hazard Message
National Weather Service Mount Holly NJ
1245 PM EDT Tue May 14 2019

NJZ015-017>019-PAZ070-071-106-141745-
/O.EXP.KPHI.CF.Y.0013.000000T0000Z-190514T1700Z/
Mercer-Gloucester-Camden-Northwestern Burlington-Delaware-
Philadelphia-Lower Bucks-
1245 PM EDT Tue May 14 2019

...COASTAL FLOOD ADVISORY WILL EXPIRE AT 1 PM EDT THIS
AFTERNOON...

High tide has passed and water levels continue to subside. As a 
result, the Coastal Flood Advisory will be allowed to expire.

&&

Time of high total tides are approximate to the nearest hour.

Burlington NJ
MLLW Categories - Minor 9.3 FT, Moderate 10.3 FT, Major 11.3 FT
MHHW Categories - Minor 1.6 FT, Moderate 2.6 FT, Major 3.6 FT

             Total      Total    Departure          
 Day/Time    Tide       Tide     from Norm   Flood  
            ft MLLW    ft MHHW       ft      Impact 
 --------  ---------  ---------  ---------  --------
 15/12 AM     9.3        1.6        1.1       Minor    
 15/12 PM     9.2        1.5        1.0        None    
 16/01 AM     9.6        1.9        0.9       Minor    
 16/01 PM     9.1        1.4        0.8        None    
 17/02 AM     9.8        2.1        0.8       Minor

Philadelphia PA
MLLW Categories - Minor 8.2 FT, Moderate 9.2 FT, Major 10.2 FT
MHHW Categories - Minor 1.5 FT, Moderate 2.5 FT, Major 3.5 FT

             Total      Total    Departure          
 Day/Time    Tide       Tide     from Norm   Flood  
            ft MLLW    ft MHHW       ft      Impact 
 --------  ---------  ---------  ---------  --------
 14/11 PM     8.3        1.6        1.3       Minor    
 15/11 AM     7.7        1.0        0.7        None    
 16/12 AM     8.2        1.5        0.8       Minor    
 16/12 PM     7.6        0.9        0.6        None    
 17/01 AM     8.3        1.6        0.7       Minor

&&

$$

What forecasters said that day

The local office's own words before this coastal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this coastal flood advisory went out at May 13, 9:31 PM EDT, 4 hours 39 minutes earlier.

Area forecast discussion, May 13, 9:31 PM EDT, 4 hours 39 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
931 PM EDT Mon May 13 2019

.SYNOPSIS...
One area of low pressure over the Mid-Atlantic will lift to the
northeast and towards the Gulf of Maine tonight. Meanwhile,
another area of low pressure over the eastern Great Lakes will
dive to the southeast tonight and will pass through the region
on Tuesday before moving out to sea Tuesday night. High pressure
passes south of the region and off the Southeast Coast on
Wednesday. A weak cold front dives through on Thursday, followed
by a weak low on Friday. High pressure returns for next
weekend.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
930 pm update: Forecast is in good shape, and no changes to the
grids are required at this time.

Previous discussion...

The weather this afternoon and this evening continues to be
focused on an area of low pressure moving to our east across the
ocean, and another to our west moving across western New York.
In between the two, moisture remains trapped across the area,
while a couple of short wave/vorticity impulses move across the
area this afternoon into the early evening. Rainfall will
continue to spread northeast through the late afternoon, before
lifting to our northeast into this evening. Even though this
area lifts to our northeast by this evening, doesn't mean we'll
have a completely dry forecast. There remains plenty of moisture
trapped below an inversion, and with the mid-level low
remaining to our north, a couple of short wave/vorticity
impulses will move across the area overnight. This could lead to
some light rainfall, or areas of drizzle since the lowest
2,000-3,000 feet are fairly saturated. Either way, it will be a
cloudy, cool, and damp night ahead.

There has been some breaks in the clouds across portions of
southeast Pennsylvania, southern New Jersey, Delaware, and
Maryland, however this is only expected to be temporary and fill
back in through the late afternoon and into the evening.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
The low pressure offshore of the east coast will continue to
lift to the northeast offshore of New England on Tuesday.
Meanwhile, the low that was across western New York will begin
to move to the southeast during the day and across our region.
The mid level low will drift eastward at the same time, keeping
a couple of short waves moving across the area. The combination
of the surface low and the low aloft will lead to scattered
showers during the day Tuesday, especially for the afternoon.
Showers are not expected to be all that intense, and fairly
quick moving. With PW values 0.60-0.75 inches, heavy rain is not
expected.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
Low pressure will be over the Hudson Valley Tuesday evening,
then dives south towards New York City before moving out to sea
and merging with low pressure over the Gulf of Maine Tuesday
night. Showers taper off over northern New Jersey in the
evening, then skies clear out towards daybreak Wednesday.

High pressure builds into the southern Appalachians early
Wednesday morning, then moves off the Southeast Coast in the
afternoon. It will be dry and mild with highs on the 60s to near
70.

A weak cold front then passes through the region late Wednesday
night through Thursday morning, touching off a round of
showers. A quick 1/4-1/2 inch of QPF is possible with the
passage of the front, and then it should dry out Thursday
afternoon. Cannot rule out a few more showers late Thursday as
some mid-level shortwave energy passes north of the region.

From there, unsettled conditions on tap for the end of the
week, but there is some uncertainty given model discrepancies.
Low pressure looks to pass through sometime early Friday through
Saturday, but the 12z/13 ECMWF and the 12z/13 CMC are about
6-12 hours faster than the 12z/13 GFS.

High pressure then builds in from the south and west for next
weekend, and summer-like temperatures look to make a return to
the with highs in the 70s/low 80s. Cannot rule out a few frontal
boundaries touching off scattered convection. A stronger cold
front will approach for the start of the new work week.

&&

.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Tonight...MVFR to IFR conditions this evening as the main area
of rain exits to our northeast. A few scattered showers will be
possible through the overnight, otherwise ceilings are expected
to lower to IFR with drizzle developing across all sites.
Further visibility reductions less than 2 miles are possible are
possible in areas where fog develops.

Winds will remain northeasterly from 5 to 10 knots through the
remainder of the evening, then become light and variable after
02Z, remaining as such through the overnight. Winds will turn
westerly from 5 to 10 knots around 12Z.

Tuesday...IFR conditions are expected to begin the day Tuesday,
then a slow transition to MVFR through the morning, then
eventually VFR by the afternoon is expected. There is a chance
of showers through the day Tuesday, especially in the afternoon.
These showers may briefly create temporary lower conditions.
Winds will generally be out of the northwest 5-10 knots, with
gusts increasing to the upper teens to low 20s.

Outlook...

Tuesday night...Lingering SHRA, otherwise VFR. NW winds less
than 10 kt.

Wednesday...VFR. West winds 5-10 kt, backing to the southwest
late.

Wednesday night through Thursday...VFR overall, but scattered
SHRA possible late Wednesday night through Thursday morning. SW
winds 5-10 kt, veering to the NW Thursday afternoon.

Friday through Saturday...Mostly VFR. Scattered showers
possible.

&&

.MARINE...
630 pm update: The small craft advisory for Lower Delaware Bay
has been canceled. Winds have diminished below criteria here.

Tonight...The small craft advisory on the Atlantic coastal
waters remains overnight; even as winds diminish, seas will
remain elevated through the night.

Tuesday...Seas may remain elevated for much of the day on
Tuesday. The small craft advisory may be extended through the
day to cover this threat. Winds should be below criteria,
however.

Conditions are expected to remain below advisory levels on
Delaware Bay.

Outlook...

Tuesday night...Small Craft Advisory conditions possible.

Wednesday through Friday...Sub-SCA conditions likely.

&&

.TIDES/COASTAL FLOODING...
We have issued a Coastal Flood Advisory for the tidal Delaware
River down to the Commodore Barry Bridge area for the high tides
late this evening and tomorrow morning. Models continue to
forecast tidal levels too low for this area, and accounting for
this bias as well as additional freshwater runoff from today's
rain, we expect gauges to reach advisory thresholds with both
tonight's and tomorrow morning's high tides.

&&

.EQUIPMENT...
The KDIX radar remains out of service due to a significant
equipment failure. The estimated return to service is the week
of May 20th. Surrounding radars include KDOX, KOKX, KLWX, KCCX,
KBGM and TPHL.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Coastal Flood Advisory until 1 PM EDT Tuesday for PAZ070-071-
     106.
NJ...Coastal Flood Advisory until 1 PM EDT Tuesday for NJZ015-
     017>019.
DE...None.
MD...None.
MARINE...Small Craft Advisory until 6 AM EDT Tuesday for ANZ450>455.

&&

Synopsis...MPS
Near Term...CMS/Robertson
Short Term...Robertson
Long Term...MPS
Aviation...Davis/Robertson/MPS
Marine...CMS/Robertson/MPS
Tides/Coastal Flooding...CMS/Fitzsimmons
Equipment...Staff
Hazardous weather outlook, May 13, 6:20 PM EDT, 7 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
620 PM EDT Mon May 13 2019

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>014-016-020>027-
PAZ054-055-060>062-101>105-142230-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-
Middlesex-Western Monmouth-Eastern Monmouth-Salem-Ocean-Cumberland-
Atlantic-Cape May-Atlantic Coastal Cape May-Coastal Atlantic-
Coastal Ocean-Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-
Northampton-Western Chester-Eastern Chester-Western Montgomery-
Eastern Montgomery-Upper Bucks-
620 PM EDT Mon May 13 2019

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

NJZ015-017>019-PAZ070-071-106-142230-
Mercer-Gloucester-Camden-Northwestern Burlington-Delaware-
Philadelphia-Lower Bucks-
620 PM EDT Mon May 13 2019

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 1 PM EDT TUESDAY...

This Hazardous Weather Outlook is for central New Jersey, southern
New Jersey and southeast Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ450>455-142230-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
620 PM EDT Mon May 13 2019

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-142230-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
620 PM EDT Mon May 13 2019

This Hazardous Weather Outlook is for Delaware Bay Waters.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Local storm report, May 13, 8:57 PM EDT, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
857 PM EDT MON MAY 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     FLOOD            1 WNW TREXLERTOWN       40.55N 75.61W
05/13/2019                   LEHIGH             PA   DEPT OF HIGHWAYS

            FLOODING ON CETRONIA ROAD NEAR GRANGE ROAD.
            ALL LANES CLOSED.

&&

CMS

Nearby

Coastal Flood Advisories in New Jersey, 2019Coastal Flood Advisories in Pennsylvania, 2019Every coastal flood advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.